Wyoming, 2025

Wildfire in Wyoming, August 21 to 31, 2025

August 21 to 31, 2025 · NWS RIW · 1 event in 1 county or zone

The Dollar Lake was discovered on the afternoon of August 21st in the western Wind River Mountains. The fire had grown to over 15,000 acres by August 31st, and several forest service access roads were closed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Dollar Lake was discovered on the afternoon of August 21st in the western Wind River Mountains. The fire had grown to over 15,000 acres by August 31st, and several forest service access roads were closed. This fire continued into September. Please see the September Storm Events Database entry for a complete summary of this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 21, 12:14 PM MST, 1 hour 46 minutes earlier. Its key messages:

  • About 10 degrees cooler today, with a more northerly wind behind a weak cold front. Isolated rain showers and thunderstorms will continue through the afternoon and evening. Dry lightning and gusty outflows of 30-50 mph are the main threats today.
  • Rain chances will be very isolated until Sunday, with dry lightning a distinct possibility each afternoon.
  • A monsoonal type pattern will develop late this weekend into early next week, which will provide chances for rain showers and thunderstorms each day beginning Sunday, mainly across southwest Wyoming.
  • The increased moisture will also lead to increased cloud cover and overall much cooler temperatures next week.
Area forecast discussion, Aug 21, 12:14 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
114 PM MDT Thu Aug 21 2025

.KEY MESSAGES...

- About 10 degrees cooler today, with a more northerly wind
  behind a weak cold front. Isolated rain showers and
  thunderstorms will continue through the afternoon and evening.
  Dry lightning and gusty outflows of 30-50 mph are the main
  threats today.

- Rain chances will be very isolated until Sunday, with dry lightning
  a distinct possibility each afternoon.

- A monsoonal type pattern will develop late this weekend into
  early next week, which will provide chances for rain showers
  and thunderstorms each day beginning Sunday, mainly across
  southwest Wyoming.

- The increased moisture will also lead to increased cloud cover
  and overall much cooler temperatures next week.

&&

.UPDATE...
Issued at 113 PM MDT Thu Aug 21 2025

Cloud cover will continue to increase across the southern two thirds
of the area this afternoon. Isolated to widely scattered rain
showers and thunderstorms will continue to develop and push through
the area this afternoon into this evening. Most of the showers and
storms will be dry, but if a couple of storms develop and move over
the same area there could be a good wetting rain in that area. There
is a very low chance (5%) of a severe wind gust or large hail in
northeastern Johnson County later this afternoon into this evening
as storms move through. Gusty and erratic outflow wind may cause
problems for active wildfires this afternoon and evening, even
though RH is slightly higher than yesterday. Dry lightning may cause
new fire starts today as well. With monsoonal moisture expected next
week there will remain the threat of dry lightning and gusty
outflows around the periphery of the moisture in central and
northeastern portions of the area. How high of a threat will depend
on the northeastern extent of the low-level moisture values
advecting into Wyoming.

&&

.DISCUSSION...
Issued at 205 AM MDT Thu Aug 21 2025

A shift in the weather pattern starts today as a cold front moves
through. This drops high temperatures 8 to 15 east of the Divide and
3 to 9 west of the Divide compared to the record-breaking high
temperatures yesterday. Even with these large drops, temperatures
are seasonal to just above seasonal today. A combination of
northwest flow and the continuation of a trough to the northeast
will trend the temperatures down into early next week. Early
indications have possible highs in the upper 70s Monday or Tuesday,
with warmer basins in the lower 80s.

The other influential feature is high pressure centered around the
Four Corners area. This will aid in monsoonal moisture flowing
around its western extent and into southwestern Wyoming through at
least early next week. For today, the NAM indicates precipitable
water (PWAT) values up to 200 percent of normal (about 0.6 inches to
just over one inch). As the trough moves through, there will be
chances of showers and thunderstorms across much of the area today.
Hi-res models are in fairly good agreement of the overall coverage
of showers/storms, with the best chances occurring from an Afton to
Greybull line and east (though an isolated shower is still possible
over northwestern Wyoming). The main hazards with any storms will be
similar to previous days, lightning and gusty outflow winds 30 to 40
mph, though there is potential for gusts to around 50 mph. With the
best instability, Johnson and Natrona Counties will have the best
chances of storms today. Showers will likely linger into this
evening, with the last showers over Johnson/Natrona Counties ending
shorty after midnight.

Looking ahead, the pattern remains comparable through the weekend,
with daily shower and thunderstorm chances and cooler temperatures.
Depending on where subtle upper-level features occur, the daily rain
chances will shift locations. For example, the aforementioned high
may shift westwards a bit Saturday, cutting off moisture supply and
lowering rain chances that day. EFI/SOT has trended down the QPF
percentiles across southern Wyoming on Monday compared to yesterday,
which may indicated less monsoonal moisture than previously
forecasted for early next week; there is still plenty of time for
this to reverse, however. Will have to watch how this trends.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1141 AM MDT Thu Aug 21 2025

VFR conditions are expected to prevail through the period. The main
concern will be any showers and thunderstorms in the area, though
these will be fairly isolated and generally on the weaker side.
Still, outflow winds are again possible through the afternoon hours.
PROB30 groups are now included for KCPR, KLND, and KWRL where
confidence is higher for terminal impacts. This activity will end
late this evening. Another surge of cold air will move south into
the area tonight through Friday morning, bringing an increased
northerly wind to KCOD.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Friday for WYZ005.

&&

UPDATE...Rowe
DISCUSSION...Wittmann
AVIATION...Myers
Hazardous weather outlook, Aug 21, 1:10 AM MST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
210 AM MDT Thu Aug 21 2025

WYZ001>020-022>030-221300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
210 AM MDT Thu Aug 21 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible for most locations today.
Hazards include lightning and gusty outflow gusts 30 to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cooling trend, with daily chances for showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains West

When
August 21, 2:00 PM MST to August 31, 11:59 PM MST
Where
Wind River Mountains West forecast zone
Reported by
Park/Forest Service
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292323.